|atripla and depression
Aug 26, 2011
Dear Keith, I'm contacting you because despite successfully being on atripla for a number of years, in the past few months i started having the same side effects i've experienced at the beginning of my hiv treatment,i take Atripla before going to bed and after few hours i feel as if i was drunk,during the day i also kind of feel spaced out, with low attention spam and in general my mood is quite low,there had been few occasion where i felt so low i started medicating myself with alcohol, usually going out for a binge, drinking till i pass out. i find it very scary because i'm 39 and i've never behaved this way. i've never been drawn to alcohol at all. but at the moment i feel useless and out of control. a few days ago i even forgotten to take one tablet which is something that is causing me further distress. Have i compromised the success of my treatment? I'm also finding it very difficult to get up in the morning and going to work it's even more exhausting. i've always been a sociable person but at the moment i'm uneasy around people. My doctor has told me that i'm suffering from depression and he has just prescribed me Citalopram. i wonder if you think it's the right thing to do or if I should consider changing hiv treatment. i never felt so low in my whole life and i'm terribly worried it will get worse. Sorry if my email is a bit to intense, i'm looking forward to have your advise on the matter. kind reagards Andreas
Response from Dr. Henry
A small fraction (< 5-10%)of patients on efavirenz (Atripla) continue to have or more rarely develop bothersome central nervous system side effects. If you have no history of resistance then numerous switch options are available (including changing the efavirenz to raltegravir, rilpivirine, nevirapine, a boosted protease inhibitor-ie atazanavir or darunavir), or even possible maraviroc). In the absence if other major contributing factors would discuss switch options with your HIV specialist. KH
Very loose stool/diarreah
Positive for Tuberculosis
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.